Idaho, 2023

Hail in Idaho, August 26, 2023

August 26, 2023 · NWS PIH · 1 event in 1 county or zone

One inch hail measured west of Churchill in Cassia County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

One inch hail measured west of Churchill in Cassia County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 26, 12:43 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 26, 12:43 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
143 PM MDT Sat Aug 26 2023

.SHORT TERM...Tonight and Sunday. We will see multiple rounds of
showers and thunderstorms through tomorrow evening. We have
already had gusty winds and brief heavy rainfall with storms
today, and that trend will last into this evening. Gusts over 45
mph are possible, and we will likely see small hail with the
strongest of storms. While the risk is very low, we can't rule out
a storm or two producing winds over 55 mph and hail around 1" in
diameter. For tonight and tomorrow morning, we will see lingering
showers and isolated storms especially east of a Monida Pass-INL-
Pocatello-Malad line. For Sunday afternoon and evening, showers
and thunderstorms increase over most of central and eastern Idaho.
It looks like a good chunk of the Magic Valley may see little to
no storm coverage based on current trends in the forecast. Gusts
over 30 mph and a brief heavy burst of rain will be possible with
stronger storms. We rapidly dry out tomorrow night as high
pressure builds briefly over us.  Keyes

.LONG TERM...Monday through Saturday. Ridge of high pressure builds
over East Idaho Monday, shifting east Tuesday as negatively tilted
low shifts into the PacNW. Deterministic GFS and ECMWF both shift
trough across the region Tuesday with cold frontal passage late in
the day and potential convection mainly central mountains and along
the Divide. Ensembles support breezy to windy conditions, below
headline thresholds at this time, but continuing overnight and into
Wednesday as surface gradient remains steep with favorable mid level
support and zonal flow aloft. Temperatures cool off significantly
Tuesday to Wednesday. Models deviate somewhat for Thursday through
Saturday. Secondary shortwave/low still expected to drop south out
of BC Canada late in the week, closing off somewhere between
Washington state and off the California coast. GFS and ECMWF
deterministics differ on timing and strength as this feature settles
along the coast. Either solution develops south/southwesterly flow
over East Idaho. Moisture will have the chance to surge north
through the Great Basin, allowing potential for convection mainly
Friday and Saturday, where NBM gives the best chances. DMH

&&

.AVIATION...Multiple rounds of convection impacting East Idaho
through Sunday. First pushing across northeast corner of the region
early this afternoon. Second expected to redevelop mid afternoon
starting near BYI and extending north and east through the remainder
of the terminals mid evening. This second round will have wind gust
potential around 40kts. Last round redevelops mainly as showers
overnight, following a similar track southwest to northeast. Would
not be surprised to see a lone thunderstorm or two develop out of
this round. Overall wind pattern looks to be dominated by how the
thunderstorm outflows behave and interact. DMH

&&

.FIRE WEATHER...Multiple rounds of showers and thunderstorms will
persist through Sunday evening across central and eastern Idaho,
that includes lingering isolated storms tonight and Sunday
morning. We will see a mix of wet and dry storms throughout that
timeframe. Most storms today will have the potential of producing
45 mph wind gusts and small hail. We may see a storm or two before
sunset with gusts over 55 mph and hail near 1" in diameter.
Storms tomorrow looking "less breezy" but still gusts over 35 mph
expected. The chance of wetting rain through this evening is
as high as 70% over the central mountains and Zone 411 west of
I-15, and up to 50% across Zone 427. There is also a 30-40% chance
of more than 0.10: across most of Zone 410 and the rest of Zone
411 along the Montana border. Otherwise, it is less than 20%. For
tonight and Sunday morning, there is a 20-30% chance across Zone
411 and the bench areas from Pocatello to Rexburg. Wetting rain
potential is a little lower tomorrow, up to 40% across the higher
elevations...maybe 50% along the Montana border. Otherwise, it is
generally 10% or less. High pressure builds Monday with a dry day
in store, although we can't rule out a storm or two around Island
Park to around Alpine, WY. A cold front will swing through the
state later Tuesday and Wednesday. For most of us, this will be a
dry frontal passage with increasing winds. We could see some
showers and storms north of a Hailey to Driggs Tuesday, shifting
north into Montana Wednesday. At the moment, humidity still looks
elevated enough that we wouldn't hit critical fire weather
territory...but something to keep an eye on with this storm moving
through the western U.S.  Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Aug 26, 10:48 AM MST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1148 AM MDT Sat Aug 26 2023

IDZ052>054-261830-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lower Snake River Plain ID-
1148 AM MDT Sat Aug 26 2023

...A strong thunderstorm will impact portions of south central
Jefferson, northwestern Bonneville, western Madison and central
Bingham Counties through 1230 PM MDT...

At 1148 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Shelley, or 14 miles west of Idaho Falls, moving
northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Idaho Falls, Rigby, Ammon, Iona, Ucon, Menan, Roberts, Lewisville,
Osgood, and Kettle Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4339 11235 4356 11251 4384 11203 4355 11176
TIME...MOT...LOC 1748Z 238DEG 31KT 4351 11232

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

DMH
Special weather statement, Aug 26, 12:23 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Pocatello ID
123 PM MDT Sat Aug 26 2023

IDZ063>065-262015-
Big Hole Mountains ID-Teton Valley ID-Caribou Range ID-
123 PM MDT Sat Aug 26 2023

...A strong thunderstorm will impact portions of southern Teton,
northeastern Bonneville and southeastern Madison Counties through 215
PM MDT...

At 123 PM MDT, Doppler radar was tracking a strong thunderstorm over
Swan Valley, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Swan Valley, Victor, Irwin, and Pine Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Palisades Reservoir, get out of the water and move
indoors or inside a vehicle. Strong winds will create rough chop.
Lightning can strike out to 10 miles from the parent thunderstorm. If
you can hear thunder, you are close enough to be struck by lightning.
Move to safe shelter now! Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 4337 11145 4365 11151 4371 11105 4330 11105
TIME...MOT...LOC 1923Z 262DEG 22KT 4346 11138

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

DMH
Special weather statement, Aug 26, 12:44 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
144 PM MDT Sat Aug 26 2023

IDZ064>066-262030-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Teton Valley ID-
144 PM MDT Sat Aug 26 2023

...A strong thunderstorm will impact portions of central Teton County
through 230 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tetonia, or near Felt, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Driggs, Felt, Tetonia, and Tetonia Research Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4367 11131 4388 11134 4394 11105 4371 11105
TIME...MOT...LOC 1944Z 260DEG 21KT 4381 11119

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

DMH
Special weather statement, Aug 26, 1:36 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pocatello ID
236 PM MDT Sat Aug 26 2023

IDZ059-262100-
Franklin/Eastern Oneida Region ID-
236 PM MDT Sat Aug 26 2023

...A strong thunderstorm will impact portions of southeastern Oneida
County through 300 PM MDT...

At 236 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pleasantview, or 7 miles southwest of Malad, moving northeast at 15
mph.

HAZARD...Winds in excess of 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malad, Pleasantview, Cherry Creek Rest Area, and Samaria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4204 11237 4214 11247 4231 11223 4209 11211
TIME...MOT...LOC 2036Z 232DEG 13KT 4212 11236

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

13
Special weather statement, Aug 26, 2:02 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Pocatello ID
302 PM MDT Sat Aug 26 2023

IDZ058-059-262145-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
302 PM MDT Sat Aug 26 2023

...A strong thunderstorm will impact portions of southeastern Oneida
and southern Bannock Counties through 345 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm over
Malad, moving northeast at 15 mph.

HAZARD...Winds in excess of 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malad, Pleasantview, Cherry Creek Rest Area, and Samaria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4220 11241 4232 11218 4231 11216 4230 11216
      4229 11213 4228 11212 4224 11210 4211 11212
      4206 11227
TIME...MOT...LOC 2102Z 234DEG 13KT 4218 11226

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

13
Special weather statement, Aug 26, 2:22 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Pocatello ID
322 PM MDT Sat Aug 26 2023

IDZ055>057-262200-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
322 PM MDT Sat Aug 26 2023

...A strong thunderstorm will impact portions of southeastern Blaine,
west central Power and northeastern Cassia Counties through 400 PM
MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Cold Water Rest Area, or 12 miles south of Lake
Walcott, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Walcott, Cold Water Rest Area, and Yale Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4239 11324 4245 11346 4283 11332 4273 11298
TIME...MOT...LOC 2122Z 202DEG 20KT 4249 11332

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

13

The radar

The Pocatello radar (KSFX), 142 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cassia

When
August 26, 2:45 PM MST to 3:00 PM MST
Where
Cassia County, 7 mi WSW of Churchill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.311, -114.047

One inch hail measured west of Churchill in Cassia County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131558.